LUBOMIR J. VALENTA, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Phenformin is a biguanide that lowers serum glucose in diabetes mellitus, possibly by increasing peripheral utilization of glucose and decreasing its resorption from the gut.
Lactic acidosis has been described in patients taking phenformin (1-4). In the UGDP study, phenformin toxicity has been implicated in an increased mortality (4). According to recent papers in this journal (3, 4), the risk of lactic acidosis and cardiovascular complications associated with phenformin medication overweighs its therapeutical value; its withdrawal from the therapy of diabetes has been recommended. However, in the case report (4) in which this conclusion was reached, phenformin
VALENTA LJ. Phenformin in Diabetes Mellitus. Ann Intern Med. 1976;85:126–127. doi: https://doi.org/10.7326/0003-4819-85-1-126_3
Download citation file:
Published: Ann Intern Med. 1976;85(1):126-127.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use